Kansas, 2012Tornado and Flash Flooding in Kansas, March 28, 2012
March 28, 2012 · NWS TOP · 63 events in 9 counties and zones
On the evening of March 28, 2012, northeast Kansas was impacted by large hail, one tornado and heavy rain. One storm impacted Osage County with hail reports larger than baseballs across Osage County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 63
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the evening of March 28, 2012, northeast Kansas was impacted by large hail, one tornado and heavy rain. One storm impacted Osage County with hail reports larger than baseballs across Osage County. A funnel cloud was also reported with this storm near Carbondale. Another storm impacted eastern Morris and Lyon Counties bringing hen egg sized hail to Council Grove and golfball sized hail to Dunlap. The storm continued to move slowly and intensify across Lyon County, and produced a brief tornado touchdown in rural Lyon County. Additional large hail reports of 2 inches were reported near Bushong. Heavy rain also fell from this storm due to its slow movement eastward and several Lyon County roads had to be barricaded due to running water over the road. Other storms moved across the area with hail up to the size of golfballs in Nemaha and Pottawatomie counties during the late evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 28, 2:24 PM CST, 2 hours 1 minute earlier.
Area forecast discussion, Mar 28, 2:24 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
324 PM CDT WED MAR 28 2012
.DISCUSSION...
ZONAL MID AND UPPER LEVEL FLOW WAS NOTED ACROSS THE CENTRAL AND
SOUTHERN PLAINS. A MINOR H5 TROUGH WAS MOVING INTO NORTHWEST KS THIS
AFTERNOON.
AT 19Z...A WEAK SFC LOW WAS LOCATED NORTHEAST OF DDC. A WARM FRONT
FRONT EXTEND EAST-NORTHEAST FROM THE SFC LOW ACROSS CENTRAL AND
NORTHEAST KS. THE SFC WARM FRONT WAS LOCATED ABOUT 20 MILES NORTH OF
I-70. SOUTH OF THE SFC WARM FRONT DEWPOINTS WERE IN THE LOWER 60S
AND SBCAPE WAS IN THE 2,000 TO 2,500 J/KG RANGE. AS TEMPERATURES
WARM LATER THIS AFTERNOON...SBCAPE WILL INCREASE TO 3,000 TO 3,500
J/KG ACROSS THE SOUTHERN HALF OF THE CWA.
ELEVATED THUNDERSTORMS HAVE DEVELOPED NORTH OF THE WARM FRONT ACROSS
SOUTH CENTRAL NE THIS AFTERNOON. THIS AREA OF STORMS WILL EXPAND
EAST AND SOUTHEAST ACROSS NORTH CENTRAL KS LATE THIS AFTERNOON. ONCE
THE STORMS REACH THE WARM SECTOR THE NEW UPDRAFTS WILL BECOME
ROOTED IN THE BOUNDARY LAYER. 0-6KM BULK SHEAR WILL BE ABOUT 40 TO
50 KTS LATE THIS AFTERNOON AND THROUGH THE EVENING HOURS ACROSS THE
CWA. GIVEN THE MODERATE VERTICAL WIND SHEAR AND
INSTABILITY...THUNDERSTORM UPDRAFTS THAT DEVELOP ALONG AND SOUTH OF
THE WARM FRONT WILL ROTATE. THE SUPERCELL THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL...MAY BE UP TO BASEBALL SIZE...AND
DAMAGING OUTFLOW WINDS. THE LOW-LEVEL VERTICAL WIND SHEAR IS
WEAKER...THUS TORNADO PROBABILITIES WILL BE LOW. HOWEVER...LATE THIS
AFTERNOON AND EARLY THIS EVENING ACROSS NORTH CENTRAL KS BRIEF
TORNADOES MAY BE POSSIBLE WITH ANY ISOLATED SUPERCELLS. ALSO, IF
SUPERCELLS ARE ISOLATED ACROSS EAST CENTRAL KS THE RUC AND NAM
MODELS SHOW THE BACKED LOW-LEVEL JET INCREASING TO 30 TO 40
KTS...WHICH WOULD PROVIDE A BETTER ENVIRONMENT FOR ANY ISOLATED
SUPERCELL TO PRODUCE TORNADOES FROM 1Z TO 4Z.
AS THE EVENING PROGRESSES THE ISOLATED TO SCATTERED SUPERCELL
THUNDERSTORMS MAY CONGEAL INTO SEGMENTED SQUALL LINES OR QLCS'S.
INDIVIDUAL UPDRAFTS MAY BE STRONG ENOUGH FOR LARGE HAIL...AND THE
THREAT FOR DAMAGING WINDS MAY INCREASE WITH THE DEVELOPMENT OF A
QLCS THROUGH THE EVENING HOURS ACROSS THE REMAINDER OF THE CWA. THE
BEST CHANCES FOR THUNDERSTORMS THIS EVENING WILL BE ALONG AND NORTH
OF THE WARM FRONT...WHICH WILL BE ABOUT I-70 NORTH TO THE NE BORDER.
THOUGH STORMS WILL DEVELOP SOUTHEAST ACROSS THE REMAINDER OF THE CWA
DURING THE LATE EVENING HOURS. THE THREAT FOR SEVERE WEATHER SHOULD
DECREASE AFTER MIDNIGHT AS THE INSTABILITY DECREASES. IF A QLCS
DEVELOPS THAN HEAVY RAINFALL MAY BE POSSIBLE LATER THIS EVENING
ACROSS NORTHEAST AND EAST CENTRAL KS.
THURSDAY...A MORE AMPLIFIED H5 TROUGH WILL MOVE ACROSS THE CENTRAL
PLAINS DURING THE AFTERNOON HOURS. A SFC COLD FRONT WILL PUSH
SOUTHEAST ACROSS NORTH CENTRAL KS BY AFTERNOON. SCATTERED
THUNDERSTORMS WILL ONCE AGAIN DEVELOP ALONG AND AHEAD OF THE COLD
FRONT. THE 12Z NAM MODEL FORECAST SBCAPE TO INCREASE TO AROUND 3,000
J/KG ACROSS THE WARM SECTOR. THUNDERSTORMS THAT DEVELOP MAY BECOME
SEVERE. THE 0-6KM BULK SHEAR WILL BE A BIT STRONGER AHEAD OF THE H5
TROUGH BUT THE LOW-LEVEL WINDS AHEAD OF THE COLD FRONT WILL VEER
THROUGH THE AFTERNOON. THEREFORE...THE PRIMARY HAZARD WITH ANY
SUPERCELL THUNDERSTORM OR SQUALL LINE WILL BE LARGE HAIL AND
DAMAGING OUTFLOW WINDS. SKIES WILL CLEAR BY MID MORNING INTO THE
EARLY AFTERNOON HOURS. THUS THE INSOLATION AND SOUTHERLY WINDS AHEAD
OF THE COLD FRONT WILL HELP HIGH TEMPERATURES TO REACH THE UPPER 70S
TO LOWER 80S ACROSS THE CWA. IF THE SFC FRONT MOVES A BIT FASTER
THEN NORTH CENTRAL KS MAY BE A FEW DEGREES COOLER.
GARGAN
CONVECTION TIED TO COLD FRONT EXPECTED TO MOVE OUT OF EASTERN
KANSAS THURSDAY NIGHT...WITH CLEARING SKIES FOR FRIDAY. MUCH ABOVE
NORMAL TEMPERATURES SHOULD CONTINUE THROUGH THE WEEKEND.
NEXT CHANCE FOR PRECIPITATION WILL OCCUR WITH A STRONGER COLD
FRONT COMING THROUGH SUNDAY NIGHT AS DEEP UPPER TROUGH MOVES
ACROSS THE PLAINS. SOME WRAPAROUND SHOWERS LOOK LIKE THEY WILL
LINGER INTO MONDAY ASSOCIATED WITH THE COLD AIR ALOFT BEHIND THE
FRONT.
TEMPERATURES TUESDAY MORNING COULD FALL INTO THE 30S BEHIND THAT
SYSTEM...BUT WITH EXPECTED MIXING CONTINUING OVERNIGHT...WOULD
NOT THINK THAT FROST WOULD BE LIKELY.
DRY CONDITIONS AND A GRADUAL WARMUP IS THEN IN STORE FOR THE
MIDDLE OF THE WEEK.
60
&&
.AVIATION...
SATELLITE OBS SHOW A BAND OF VFR CLOUDS DRIFTING EASTWARD AROUND
THE SURFACE LOW OVER NORTHWEST OKLAHOMA. A SURFACE WARM FRONT WILL
SLOWLY LIFT NORTHWARD WITH DEVELOPING STRONG TO SEVERE TSRA OVER
THE AREA AFTER 23Z AT KMHK AND 01Z AT KTOP/KFOE. KEPT VCTS AT THIS
TIME AS EXACT TIMING OR COVERAGE OF THESE STORMS IS UNCERTAIN. WIND
SPEEDS BELOW 10 KTS WILL VARY ALONG THE FRONTAL BOUNDARY FROM
NORTHEAST AT KMHK TO EAST SOUTHEAST AT KTOP/KFOE THROUGH 20Z
BEFORE BECOMING PREDOMINANTLY SOUTHEAST JUST ABOVE 10 KTS. MVFR
CIGS ARE POSSIBLE AS THE PRECIPITATION CLEARS TAF SITES AFTER 05Z
AT KMHK AND 07Z AT KTOP/KFOE.
BOWEN
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 28, 1:40 PM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
240 PM CDT WED MAR 28 2012
KSZ008>012-020>024-026-034>040-054>056-058-059-291000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
240 PM CDT WED MAR 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTH CENTRAL KANSAS
AND SOUTH CENTRAL NEBRASKA THIS AFTERNOON. THEY SHOULD THEN MOVE
EAST AND SOUTHEAST NEAR A FRONT INTO NORTH CENTRAL...NORTHEAST AND
AND EAST CENTRAL KANSAS THROUGH THE LATE AFTERNOON AND EVENING
HOURS. SEVERE WEATHER IS EXPECTED TO TAKE THE FORM OF LARGE HAIL AND
DAMAGING WINDS WITH THE STRONGER STORMS. HAIL UP TO TWO INCHES IN
DIAMETER MAY OCCUR WITH THE MOST INTENSE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORM CHANCES CONTINUE THROUGH THURSDAY...WITH STRONG TO
SEVERE STORMS POSSIBLE ONCE AGAIN THURSDAY AFTERNOON AND EVENING.
THE NEXT CHANCE FOR THUNDERSTORMS WILL BE SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING ACROSS
PORTIONS OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS.
In the hours before
Special weather statement, Mar 28, 3:56 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
456 PM CDT WED MAR 28 2012
KSZ038-055-282230-
OSAGE-WABAUNSEE-
456 PM CDT WED MAR 28 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OSAGE AND
SOUTHEASTERN WABAUNSEE COUNTIES...
THROUGH 530 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 25
MPH ACROSS PORTIONS OF NORTHWESTERN OSAGE AND SOUTHEASTERN WABAUNSEE
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE HARVEYVILLE.
MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 155 AND 165
COULD ALSO BE AFFECTED.
&&
LAT...LON 3874 9586 3874 9610 3882 9614 3892 9608
3889 9594 3887 9594 3887 9581 3886 9577
TIME...MOT...LOC 2156Z 245DEG 21KT 3877 9604
BLAIREvent by event
58 hail, 2 funnel cloud, 2 flash flood, 1 tornado. Local standard time, as filed.
Hail, Osage
- When
- March 28, 4:25 PM CST to 4:28 PM CST
- Where
- Osage County, 2.97 mi NNE of Burlingame
- Measured
- 1 in hail
- Reported by
- SHAVE Project
- Coordinates
- 38.790, -95.810
Hail, Osage
- When
- March 28, 4:32 PM CST to 4:33 PM CST
- Where
- Osage County, 6.22 mi N of Burlingame
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.840, -95.830
Hail, Osage
- When
- March 28, 4:35 PM CST to 4:38 PM CST
- Where
- Osage County, 3.45 mi N of Burlingame
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.800, -95.830
Hail, Osage
- When
- March 28, 4:47 PM CST to 4:52 PM CST
- Where
- Osage County, 3.4 mi NW of Scranton
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.810, -95.780
Hail, Osage
- When
- March 28, 4:52 PM CST to 4:57 PM CST
- Where
- Osage County, 6.22 mi N of Burlingame
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.840, -95.830
Hail, Osage
- When
- March 28, 4:58 PM CST to 5:04 PM CST
- Where
- Osage County, 3.45 mi N of Scranton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.830, -95.730
Hail, Osage
- When
- March 28, 5:20 PM CST to 5:24 PM CST
- Where
- Osage County, 2.56 mi WNW of Lyndon Pomona Lk Arp
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.720, -95.720
Hail, Osage
- When
- March 28, 5:22 PM CST to 5:25 PM CST
- Where
- Osage County, 2.69 mi E of Burlingame
- Measured
- 1.25 in hail
- Reported by
- Storm Chaser
- Coordinates
- 38.750, -95.780
Hail, Osage
- When
- March 28, 5:28 PM CST to 5:33 PM CST
- Where
- Osage County, 2.69 mi E of Burlingame
- Measured
- 2.25 in hail
- Reported by
- Storm Chaser
- Coordinates
- 38.750, -95.780
Hail, Osage
- When
- March 28, 5:33 PM CST to 5:36 PM CST
- Where
- Osage County, 2.63 mi SE of Scranton
- Measured
- 1.25 in hail
- Reported by
- Storm Chaser
- Coordinates
- 38.750, -95.700
Hail, Osage
- When
- March 28, 5:33 PM CST to 5:38 PM CST
- Where
- Osage County, 2.56 mi ESE of Scranton
- Measured
- 1.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 38.760, -95.690
Hail, Osage
- When
- March 28, 5:33 PM CST to 5:36 PM CST
- Where
- Osage County, 0.54 mi W of Scranton
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.780, -95.740
Hail, Osage
- When
- March 28, 5:36 PM CST to 5:41 PM CST
- Where
- Osage County, Scranton
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.780, -95.730
Hail, Osage
- When
- March 28, 5:37 PM CST to 5:42 PM CST
- Where
- Osage County, 1.75 mi SE of Scranton
- Measured
- 2 in hail
- Reported by
- SHAVE Project
- Coordinates
- 38.760, -95.710
Hail, Osage
- When
- March 28, 5:45 PM CST to 5:50 PM CST
- Where
- Osage County, 0.54 mi W of Scranton
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 38.780, -95.740
This was a delayed report, discovered on social media.
Hail, Morris
- When
- March 28, 5:49 PM CST to 5:52 PM CST
- Where
- Morris County, 0.88 mi NW of Council Grove
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.660, -96.490
Hail, Morris
- When
- March 28, 5:50 PM CST to 5:55 PM CST
- Where
- Morris County, 0.88 mi NW of Council Grove
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 38.660, -96.490
This was a delayed report, discovered on social media.
Hail, Morris
- When
- March 28, 5:52 PM CST to 5:56 PM CST
- Where
- Morris County, 0.88 mi NW of Council Grove
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.660, -96.490
Hail, Osage
- When
- March 28, 5:54 PM CST to 5:59 PM CST
- Where
- Osage County, 3.13 mi SSW of Carbondale
- Measured
- 1.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 38.782, -95.662
Hail, Osage
- When
- March 28, 5:55 PM CST to 6:00 PM CST
- Where
- Osage County, 2.91 mi SSW of Carbondale
- Measured
- 2.5 in hail
- Reported by
- NWS Employee
- Coordinates
- 38.782, -95.654
Hail, Osage
- When
- March 28, 5:56 PM CST to 6:00 PM CST
- Where
- Osage County, 3.3 mi WNW of Carbondale
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.830, -95.690
Hail, Osage
- When
- March 28, 5:57 PM CST to 6:02 PM CST
- Where
- Osage County, 2.56 mi ENE of Scranton
- Measured
- 3 in hail
- Reported by
- SHAVE Project
- Coordinates
- 38.800, -95.690
Hail, Osage
- When
- March 28, 6:00 PM CST to 6:05 PM CST
- Where
- Osage County, 2.63 mi NE of Scranton
- Measured
- 2 in hail
- Reported by
- SHAVE Project
- Coordinates
- 38.810, -95.700
Hail, Osage
- When
- March 28, 6:01 PM CST to 6:06 PM CST
- Where
- Osage County, 2.97 mi SSW of Carbondale
- Measured
- 1.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 38.780, -95.650
Funnel Cloud, Osage
- When
- March 28, 6:02 PM CST to 6:05 PM CST
- Where
- Osage County, 2.54 mi SSE of Scranton to 2.36 mi E of Scranton
- Reported by
- Storm Chaser
- Coordinates
- 38.749, -95.705
Numerous chasers reported a brief cone funnel 2 miles south of Carbondale near the Highway 75 and 56 junction.
Hail, Osage
- When
- March 28, 6:05 PM CST to 6:09 PM CST
- Where
- Osage County, 2.15 mi W of Overbrook
- Measured
- 1.25 in hail
- Reported by
- Storm Chaser
- Coordinates
- 38.780, -95.590
Hail, Osage
- When
- March 28, 6:06 PM CST to 6:09 PM CST
- Where
- Osage County, 3.23 mi W of Carbondale
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.820, -95.690
Hail, Osage
- When
- March 28, 6:07 PM CST to 6:09 PM CST
- Where
- Osage County, 2.82 mi S of Carbondale
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 38.780, -95.640
Hail, Lyon
- When
- March 28, 6:08 PM CST to 6:12 PM CST
- Where
- Lyon County, 0.4 mi S of Emporia
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.394, -96.180
One inch hail was reported at Kansas Avenue and Commercial Street in Emporia.
Hail, Morris
- When
- March 28, 6:10 PM CST to 6:13 PM CST
- Where
- Morris County, Dunlap
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.580, -96.370
Hail, Lyon
- When
- March 28, 6:11 PM CST to 6:15 PM CST
- Where
- Lyon County, 0.88 mi SW of Emporia
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.390, -96.190
Hail, Morris
- When
- March 28, 6:15 PM CST to 6:20 PM CST
- Where
- Morris County, Dunlap
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.580, -96.370
Hail, Wabaunsee
- When
- March 28, 6:20 PM CST to 6:22 PM CST
- Where
- Wabaunsee County, 0.88 mi SW of Alta Vista
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.860, -96.490
This is a delayed report, discovered on social media.
Hail, Lyon
- When
- March 28, 6:43 PM CST to 6:47 PM CST
- Where
- Lyon County, 2.14 mi SSW of Bushong
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 38.620, -96.260
This is a delayed report from social media.
Hail, Lyon
- When
- March 28, 6:46 PM CST to 6:52 PM CST
- Where
- Lyon County, 5.55 mi S of Bushong
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.570, -96.260
Funnel Cloud, Lyon
- When
- March 28, 6:57 PM CST to 7:00 PM CST
- Where
- Lyon County, 6.48 mi E of Americus to 6.77 mi SSW of Bushong
- Reported by
- Public
- Coordinates
- 38.550, -96.310
Hail, Pottawatomie
- When
- March 28, 7:00 PM CST to 7:04 PM CST
- Where
- Pottawatomie County, 0.87 mi SE of St George
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.190, -96.420
This was a delayed report, discovered on social media.
Hail, Lyon
- When
- March 28, 7:06 PM CST to 7:11 PM CST
- Where
- Lyon County, 5.3 mi SSW of Allen
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.580, -96.210
Hail, Pottawatomie
- When
- March 28, 7:07 PM CST to 7:11 PM CST
- Where
- Pottawatomie County, 1.75 mi SW of Louisville
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.230, -96.340
Hail, Pottawatomie
- When
- March 28, 7:17 PM CST to 7:22 PM CST
- Where
- Pottawatomie County, 3.5 mi N of Louisville
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.300, -96.330
Hail, Pottawatomie
- When
- March 28, 7:25 PM CST to 7:29 PM CST
- Where
- Pottawatomie County, 2.24 mi ESE of Westmoreland
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.390, -96.380
Hail, Lyon
- When
- March 28, 7:26 PM CST to 7:29 PM CST
- Where
- Lyon County, 5.53 mi S of Admire
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 38.550, -96.100
Tornado, Lyon
- When
- March 28, 7:32 PM CST to 7:34 PM CST
- Where
- Lyon County, 7.24 mi SSW of Allen to 7.15 mi SSW of Allen
- Rating
- EF0
- Path length
- 0.09 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 38.550, -96.210
Storm chasers confirmed a brief tornado in open country.
Hail, Lyon
- When
- March 28, 7:33 PM CST to 7:38 PM CST
- Where
- Lyon County, 5.53 mi S of Allen
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.570, -96.170
Hail, Lyon
- When
- March 28, 7:38 PM CST to 7:43 PM CST
- Where
- Lyon County, 5.3 mi SSW of Allen
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.580, -96.210
Hail, Lyon
- When
- March 28, 7:55 PM CST to 7:58 PM CST
- Where
- Lyon County, 3.86 mi SE of Admire
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.590, -96.050
Hail, Washington
- When
- March 28, 8:08 PM CST to 8:12 PM CST
- Where
- Washington County, 0.69 mi N of Hanover
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.890, -96.880
This was a delayed report, discovered on social media.
Hail, Jackson
- When
- March 28, 8:10 PM CST to 8:14 PM CST
- Where
- Jackson County, 4.86 mi W of Mayetta
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 39.340, -95.820
Hail, Jackson
- When
- March 28, 8:11 PM CST to 8:14 PM CST
- Where
- Jackson County, 2.68 mi W of Hoyt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.250, -95.750
Hail, Jackson
- When
- March 28, 8:19 PM CST to 8:22 PM CST
- Where
- Jackson County, 2.62 mi SE of Mayetta
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.300, -95.700
Hail, Washington
- When
- March 28, 8:21 PM CST
- Where
- Washington County, 0.69 mi N of Hanover
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.890, -96.880
Hail, Lyon
- When
- March 28, 8:34 PM CST
- Where
- Lyon County, 3.4 mi SE of Admire
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.600, -96.050
Flash Flood, Lyon
- When
- March 28, 8:36 PM CST to 9:36 PM CST
- Where
- Lyon County, 3.3 mi SSE of Admire to 4.01 mi NE of Admire
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.584, -96.085
Three to six inches of water over Highway 99, south of Admire.
Hail, Jackson
- When
- March 28, 8:37 PM CST
- Where
- Jackson County, 0.53 mi E of Holton
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.470, -95.740
Hail, Nemaha
- When
- March 28, 8:55 PM CST to 9:15 PM CST
- Where
- Nemaha County, 0.69 mi S of Bern
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.960, -95.970
Hail fell for over 20 minutes in Bern.
Hail, Nemaha
- When
- March 28, 8:57 PM CST to 9:02 PM CST
- Where
- Nemaha County, 4.96 mi WNW of Bern
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.990, -96.060
Hail, Nemaha
- When
- March 28, 9:03 PM CST to 9:06 PM CST
- Where
- Nemaha County, 4.44 mi SSW of Baileyville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.790, -96.210
Hail, Nemaha
- When
- March 28, 9:16 PM CST to 9:19 PM CST
- Where
- Nemaha County, 0.69 mi S of Baileyville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.840, -96.180
Hail, Brown
- When
- March 28, 9:22 PM CST
- Where
- Brown County, 0.69 mi N of Fairview
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.840, -95.730
Flash Flood, Lyon
- When
- March 28, 9:45 PM CST to 10:25 PM CST
- Where
- Lyon County, 3.82 mi SSW of Allen to 3.65 mi SSW of Allen
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.600, -96.200
Road crews were called out to barricade the 800 block of Road 300, due to water over the road.
Hail, Nemaha
- When
- March 28, 9:51 PM CST to 9:54 PM CST
- Where
- Nemaha County, 2.14 mi NNE of Seneca
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.860, -96.060
Hail, Nemaha
- When
- March 28, 10:36 PM CST to 10:40 PM CST
- Where
- Nemaha County, 0.69 mi S of Bern
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.960, -95.970
Hail, Nemaha
- When
- March 28, 10:53 PM CST
- Where
- Nemaha County, 0.69 mi S of Bern
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.960, -95.970
The nickel-sized hail was 2 to 3 inches deep.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Flooding in Idaho, March 28 to 31, 2012$1.8 million · 17 events
- Tornadoes and Flood in Kansas, March 28 to 29, 2012$1.0 million · EF0 · 9 events
- Hail in West Virginia, March 28, 2012$55,000 · 2 in hail · 17 events
- Hail and Damaging Winds in Kentucky, March 28, 2012$55,000 · 1.25 in hail · 8 events
- Rip Currents in Florida, March 28, 20125 injured · 3 events
- Hail in Nebraska, March 28, 2012$60,000 · 1 in hail · 2 events
- Hail in Pennsylvania, March 28, 20121 in hail · 34 events
- Damaging Wind in West Virginia, March 28, 2012$25,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Virginia, March 28, 2012$18,000 · 1 in hail · 7 events
- Flash Flood in Texas, March 28, 2012$20,000 · 1 event
- Flash Flood and Damaging Winds in Texas, March 28 to 29, 2012$15,000 · 53 kt wind · 5 events
- Hail in Kentucky, March 28, 20121 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364664, 364665, 364666, 364667, 364668, 364669, 364670, 364671, 364672, 364673, 364674, 364675, 364676, 364678, 364677, 364679, 364680, 364681, 364682, 364683, 364684, 364685, 364686, 364687, 364513, 364688, 364689, 364690, 364691, 364692, 364693, 364695, 364696, 364697, 364698, 364663, 364699, 364700, 364701, 364702, and more.